Anti-depressants may seem like they don't have dangerous side effects, but take too many of them (or too much of one drug) and you may be at risk of developing serotonin syndrome—a condition that is uncomfortable and sometimes fatal. It's best to be careful when you start a new drug or increase a dose, and be on the lookout for any of the symptoms of serotonin syndrome as detailed below.
Serotonin is a neurotransmitter—a chemical that transmits messages to different parts of the brain. It's believed that abnormal serotonin levels can contribute to depression (although no one can be sure, as it's impossible to test neurotransmitter levels in a living person—it would destroy the brain). Scientists theorize that extra serotonin may make up for naturally low serotonin levels or compensate for a lack of serotonin receptors in the brain. Other scientists think that serotonin helps regenerate brain cells. Whatever the mechanism, many anti-depressant medications affect serotonin levels in an attempt to ease depression.
Serotonin doesn't just affect your brain. It can have effects on many parts of the human body, including the heart, muscles and your gut—certain foods can raise or lower serotonin levels. Under normal conditions, the body doesn't overproduce serotonin, but introducing certain substances into the body—usually anti-depressants, but also certain dietary supplements—can put the body into serotonin overdrive.
Serotonin syndrome usually kicks in soon after introducing a substance into your body, such as a few hours after taking a new or higher dose of an anti-depressant. Symptoms include confusion, twitching and trembling, dilated pupils, shivering, goosebumps, headache, sweating and diarrhea. The heart may beat very quickly. In severe cases, a person with serotonin syndrome may have a fever and irregular heartbeat. He may also have seizures and slip into unconsciousness.
If you think you or someone close to you has serotonin syndrome, call your doctor. In some cases, the patient may just be able to stop taking the medication and ride out the symptoms until serotonin levels return to normal, but if the case is more severe, she may have to go to the hospital for observation or treatment. In a hospital setting, doctors and nurses can administer drugs that stabilize blood pressure and heart rate, relax twitching muscles and stop the body's serotonin production. After release from the hospital, symptoms can linger for a few weeks as the body processes the last of the offending medication.
Don't want to experience serotonin syndrome? Make sure that your doctor knows about all the drugs you're taking, especially if your doctor wants to combine a drug that increases serotonin production with a drug that increases the amount of norepinephrine production. Norepinephrine is another mood-regulating brain chemical. This combination of anti-depressants is especially likely to provoke serotonin syndrome.